Case Reports: Wednesday, October 26, 2011 |

Development of New Pulmonary Infiltrates in a Patient Treated With Daptomycin FREE TO VIEW

Lillian Chow, MD; Joseph Gorga, MD; Joe Zein, MD
Chest. 2011;140(4_MeetingAbstracts):159A. doi:10.1378/chest.1117499
Text Size: A A A
Published online


INTRODUCTION: Acute eosinophilic pneumonia (AEP) may occur after exposure to drugs and toxins. Among the many medications reported to cause eosinophilic pneumonias, antibiotics and nonsteroidal anti-inflammatory drugs are common offenders. Daptomycin is indicated for the treatment of gram-positive infections, and to our knowledge there are only 7 other reported cases of daptomycin-induced AEP.

CASE PRESENTATION: A 56 year old man with a history of hypertension presented to the emergency department (ED) for new onset fevers. The patient had been recently treated for a community acquired MRSA skin infection of the left second finger with trimethoprim/sulfamethoxazole without improvement. Antibiotic therapy was subsequently changed to daptomycin via PICC 14 days prior to presentation. Initially, the patient had shown improvement, but started to develop intermittent fevers again few days prior to this presentation. He also reported a non-productive cough, progressive shortness of breath, palpitations, and night sweats. Social and family histories were noncontributory. Upon evaluation in the ED, the patient was afebrile with normal hemodynamics. He was tachypneic and hypoxemic . Lung exam revealed diffuse crackles and resolution of the skin infection. The PICC line site did not appear infected. Laboratory testing revealed mildly elevated WBC with no left shift, but was notable for increased eosinophils of 7.8%, and a normocytic anemia of 10.8 gm/dl. Chest x-ray showed interval development of bilateral pulmonary opacities and small nodules, when compared to a normal film done 2 weeks prior. A CT scan of the chest revealed multilobar bilateral pulmonary opacities and small nodules in a mostly peripheral location. No cavitary lesions were seen. 2D echocardiogram showed no evidence of valvular disease and a normal ejection fraction. While in hospital, daptomycin was discontinued and patient underwent bronchoscopy. Bronchoalveolar lavage (BAL) and transbronchial biopsies were taken. Results of BAL showed an eosinophilic predominance (basophils 1%, eosinophils 55%, monocytes 44%) and cultures were negative for bacterial or fungal infection. Pathological examination showed a markedly increased number of eosinophils accompanied by moderate numbers of neutrophilia and histiocytes suggestive of eosinophilic pneumonia. Patient was discharged home on steroids with complete symptomatic and radiographic resolution on follow up.

DISCUSSION: Typically the diagnosis of drug-induced AEP involves exclusion of other possible causes such as infection (bacterial and parasitic) or autoimmune/vascular disease. The radiographic imaging may include interstitial or alveolar infiltrates on chest x-ray or consolidations and ground glass opacities on CT. Bronchoscopy and tissue biopsy can be used to further rule out infection or malignancy. Pathological examination can be non-specific, but in this case showed histology suggestive of acute eosinophilic pneumonia. As the patient did not appear to have any other causes for his respiratory symptoms and the time course appeared to be consistent with the administration of daptomycin, it was discontinued. Daptomycin is an antibiotic approved to cover gram positive bacteria associated with skin/soft tissue infections, MRSA or vancomycin-resistant enterococci (VRE) bacteremia. It binds to bacterial cell membranes and causes disruptions in DNR, RNA, and protein synthesis. In this case, the patient was treated with the antibiotic for MRSA soft tissue infection. Selection of the drug was logical since it has minimal adverse effects listed and efficacy similar to vancomycin. Withdrawal of the causative agent generally leads to resolution of symptoms and the addition of corticosteroids improves recovery time.

CONCLUSIONS: Physicians should be aware of this rare but serious complication of daptomycin therapy and an immediate discontinuation of the offending agent is necessary.

Reference #1 Miller, B., Gray, A., LeBlanc, T., Sexton, D., Martin, A., Slama, T. Acute Eosinophilic Pneumonia Secondary to Daptomycin: A Report of Three Cases. Clinical Infectious Diseases 2010: 50(11):e63-e68

Reference #2 Kalogeropoulos, A., Tsiodras, S., Leverdos, D., Fanourgiakis, P., Skoutelis, A. Eosinophilic pneumonia associated with daptomycin: a case report and a review of the literature. Journal of Medical Case Reports 2011; 5:13

DISCLOSURE: The following authors have nothing to disclose: Lillian Chow, Joseph Gorga, Joe Zein

No Product/Research Disclosure Information

07:15 AM - 08:45 AM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543